Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 45, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 13, 2023, 4:51 PM EDT for Decatur County, Rush County, Shelby County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2023, 4:51 PM EDT (20:51 UTC)
- Expired
- Jun 13, 2023, 5:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Decatur County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971 WUUS53 KIND 132051 SVRIND INC031-139-145-132130- /O.NEW.KIND.SV.W.0045.230613T2051Z-230613T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 451 PM EDT Tue Jun 13 2023 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... East central Shelby County in central Indiana... Southern Rush County in central Indiana... Northeastern Decatur County in central Indiana... * Until 530 PM EDT. * At 451 PM EDT, a severe thunderstorm was located 9 miles east of Shelbyville, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Moscow around 455 PM EDT. Milroy around 500 PM EDT. Sandusky around 505 PM EDT. Clarksburg and New Salem around 510 PM EDT. Other locations in the path of this severe thunderstorm include Lake Santee. This includes Interstate 74 between mile markers 118 and 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3946 8573 3963 8567 3962 8530 3935 8530 TIME...MOT...LOC 2051Z 283DEG 39KT 3953 8561 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Ryan
2 follow-up statements
611
WWUS53 KIND 132104
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
504 PM EDT Tue Jun 13 2023
INC145-132113-
/O.CAN.KIND.SV.W.0045.000000T0000Z-230613T2130Z/
Shelby IN-
504 PM EDT Tue Jun 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHELBY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3944 8563 3954 8563 3961 8550 3962 8530
3935 8530
TIME...MOT...LOC 2103Z 283DEG 39KT 3950 8545
$$
INC031-139-132130-
/O.CON.KIND.SV.W.0045.000000T0000Z-230613T2130Z/
Rush IN-Decatur IN-
504 PM EDT Tue Jun 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN RUSH AND NORTHEASTERN DECATUR COUNTIES...
At 503 PM EDT, a severe thunderstorm was located 8 miles south of
Rushville, or 17 miles east of Shelbyville, moving east at 45 mph.
The storm has weakened since 455 PM but remains capable of damaging
winds.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Clarksburg around 510 PM EDT.
Other locations in the path of this severe thunderstorm include Lake
Santee.
This includes Interstate 74 between mile markers 124 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3944 8563 3954 8563 3961 8550 3962 8530
3935 8530
TIME...MOT...LOC 2103Z 283DEG 39KT 3950 8545
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ryan141
WWUS53 KIND 132126
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
526 PM EDT Tue Jun 13 2023
INC031-139-132135-
/O.EXP.KIND.SV.W.0045.000000T0000Z-230613T2130Z/
Rush IN-Decatur IN-
526 PM EDT Tue Jun 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RUSH AND NORTHEASTERN
DECATUR COUNTIES WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning is moving out of the area into
Franklin County. Therefore, the warning will be allowed to expire.
However gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 3944 8563 3954 8563 3961 8550 3962 8530
3935 8530
TIME...MOT...LOC 2125Z 283DEG 39KT 3945 8517
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:59 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 13, 2:59 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 259 PM EDT Tue Jun 13 2023 .Short Term...(This evening through Wednesday) Issued at 258 PM EDT Tue Jun 13 2023 Current satellite imagery shows a large upper low centered near the eastern MI/Canadian border with an expansive cloud deck across the region. Broad cyclonic flow and moisture wrapping around the low has resulted in light showers through the day, mainly across NE portions of the area. Expect showers to increase in coverage later this afternoon and into the evening with deeper moisture moving in. Thicker stratus and light precipitation has kept temperatures down considerably with highs in the low-mid 60s across the NE half of the CWA. Meanwhile, mostly sunny skies have warmed temperatures into the upper 70s to near 80 over far SW counties. CAMs show this thermal gradient may help initiate a few weak convective cells. However, weak instability should limit impacts to only a few rumbles of thunder. Southwestern counties should remain dry due to a lack of better moisture and forcing. Look for showers to clear out late tonight as the upper low moves east, but clouds will linger. Mostly cloud skies early Wednesday may break up some as drier air moves in aloft. Unfortunately, guidance shows more Canadian wildfire smoke moving into the region within NW flow aloft which may lead to hazy conditions. Other than a non-zero chance of a light shower across south-central IN, quiet conditions are expected. Increasing heights aloft should allow for a gradual warm up with highs near seasonal. && .Long Term...(Wednesday night through Tuesday) Issued at 258 PM EDT Tue Jun 13 2023 A pattern change appears increasingly likely in the long range, beginning over the weekend. Currently, the synoptic scale flow is characterized by a large closed upper level low situated over the Great Lakes. This feature is expected to lift northeastward and flatten, leaving broad troughing in its place across the upper midwest and northeastern US. Ensemble guidance continues to hint at large-scale ridge building beginning over the weekend, mainly to our west over the Great Plains. The primary question will be how far east this ridge builds. Some of the global models hint at highly amplified ridging with another cut off low forming over the northeastern US. This would place us primarily under flow with a northerly component, leading to relatively dry conditions with periods of wildfire smoke next week. Very similar to what we experienced last week with sustained northeasterly flow and a cut off low to our northeast. In terms of sensible weather, a warming trend is likely as the current upper low exits the region. The aforementioned ridge building to our west should edge slightly into our neck of the woods, at the very least. We might find ourselves right on the edge of the warming, with a southwest to northeast gradient in temperatures Thursday and Friday. With ensemble mean 850mb temps ranging from 16C in our southwestern counties to 12C in our northeast...surface temps may get close to 90 in Knox County while Randolph County hovers closer to 80 degrees. Additionally, on Thursday, a subtle vort max and associated cold front dropping south during the afternoon may trigger a few showers and thunderstorms. The system's current trajectory would place the highest chances in our northeastern counties. Model soundings show only modest instability, with relatively long and straight hodographs (30 to 40kts 0-6km shear). Strong flow above 500mb, sufficient for good cloud top venting, would hint at a potential hail threat. However, with relatively poor lapse rates and limited instability, we are not currently expecting severe weather. Wouldn't be surprised to see an isolated instance of hail further east into Ohio where better lapse rates and forcing are present. This weekend, models continue to hone in on a potential upper-level low developing on the back of a strong southern stream jet. The jet, which is unusually strong for this time of the year, curves anticyclonically around a ridge centered over Texas. This flow pattern would take the system from the central Plains southeastward towards the Carolinas. Given the amplifying ridge trough pattern over the east, solutions shunting the system southward make sense. With that said, there remains much uncertainty regarding shower and storm chances this weekend. Some individual models take the system and keep it far enough south to spare us from most of the rain and storms. While others show the system crossing through central Indiana with scattered showers and thunderstorms. Recent trends in guidance are a bit tricky to discern, but a slight southward trend has been noted. Given model spread in position and system evolution, confidence during over the weekend remains below average. Will maintain slight to chance PoPs with the highest likelihoods across our southern counties. Beyond that, into early next week, the picture only becomes murkier. Guidance continues to diverge with the weekend system. Some model members cut the system off from the main steering flow and allow it to occlude relatively close to Indiana, which would maintain precip chances into next week. Others allow the system to exit fairly quickly, with high pressure advancing into the region from the north, which would bring back dry and smoky conditions. Given the complicated flow pattern set to develop this week and into the weekend, confidence in the latter part of the long range also remains below average. && .Aviation...(18Z TAF Issuance) Issued at 144 PM EDT Tue Jun 13 2023 Impacts: * Rain showers increasing in coverage this evening * Low chance for MVFR ceilings near KLAF late tonight * 18-24 kts southwest gusts through the early evening Discussion: Expect increasing coverage of showers later this afternoon and into the evening near KIND/KLAF as an upper low slowly moves through the region. Confidence in showers near KHUF/KBMG are low. There could be an isolated thunderstorm though impact to any TAF site is quite low probability. Showers will come to an end late tonight. Southwest gusts around 18-24 kts will diminish this evening. There could be brief MVFR stratus at KLAF late tonight, but chances are very low. Some models also show the potential for brief LLWS around 04-07z near KIND/KBMG. This was not mentioned in the TAFs as confidence in wind shear is low. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Melo Long Term...Eckhoff Aviation...Melo
Hazardous weather outlook, Jun 13, 4:22 PM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 422 PM EDT Tue Jun 13 2023 INZ067>069-142030- Knox-Daviess-Martin- Including the cities of Vincennes, Washington, Loogootee, and Shoals 422 PM EDT Tue Jun 13 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to scattered thunderstorms are possible Thursday, and again Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>049-051>057-060>065-070>072-142030- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Lawrence- Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Bedford, Mitchell, Seymour, and North Vernon 422 PM EDT Tue Jun 13 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible this afternoon through mid evening north of a Terre Haute to Seymour line. Storm motion will be toward the east at around 35 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to scattered thunderstorms are possible Thursday, and again Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind BH
In the hours before
Special weather statement, Jun 13, 4:44 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
444 PM EDT Tue Jun 13 2023
INZ056-057-065-132130-
Rush IN-Decatur IN-Shelby IN-
444 PM EDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of northeastern Shelby,
Rush and northeastern Decatur Counties through 530 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Shelby, Rush and northeastern Decatur Counties, including the
following locations... Clarksburg, Milroy, New Salem, Manilla, St.
Paul, Glenwood, Morristown, Waldron, Sandusky and Lake Santee.
This includes Interstate 74 between mile markers 111 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3934 8530 3947 8584 3968 8577 3965 8530
TIME...MOT...LOC 2043Z 283DEG 39KT 3956 8572
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:44 PM EDT | Special Weather Statement | IND | Rush, Shelby | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.